Authors describe a case of drug interaction between amiodarone and warfarin in 66-year-old man with recurrent
atrial fibrillation. In spite of a relatively low dose of warfarin, prothrombin time became extremely prolonged and
bleeding manifestations occurred. Effects of the interaction persisted for a long time after the withdrawal of both
drugs. Various approaches to oral anticoagulant reversal are discussed. Pharmacokinetics of both drugs is explained,
as well as the mechanism of their interaction through cytochrome P450 inhibition in the liver. Authors emphasize
the great interindividual variability and long persistence of this interaction. It is necessary to consider carefully the
indication of using these drugs together and when the use is inevitable, it is recommended to lower the warfarin dose
to 50–70 % and to perform thorough and frequent INR monitoring.
drug interaction, amiodaron, warfarin, cytochrome P450.